Kansas, 2022

Heavy Snow in Kansas, March 9 to 10, 2022

March 9 to 10, 2022 · NWS GLD · 13 events in 13 counties and zones

On March 9th, a cyclone developed over Colorado and moved southeast into Southwest Kansas during the evening hours. 5 to 13 inches across the area through the morning hours on the 10th.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

On March 9th, a cyclone developed over Colorado and moved southeast into Southwest Kansas during the evening hours. This cyclone produced two broad bands of snow that moved over Northwest Kansas, creating snow accumulations ranging from 3.5 to 13 inches across the area through the morning hours on the 10th. Counties south of Interstate 70 received the heaviest accumulations of 5 to 13. During the morning hours of the 9th, two large areas of light snow developed. One near the Colorado, Kansas, Nebraska state lines generally impacted the counties of Cheyenne, Rawlins, and Sherman counties before developing into a moderate snow band that moved south of the interstate during the afternoon. The other large area developed generally along and east of U.S. Highway 83 in Decatur, Norton, Sheridan, Graham, and Gove counties before moving east of the area. During the event snowfall rate along with NE winds with peak gusts of 25 to 30 mph created blowing snow conditions that caused reduced visibilities as low as one mile at times. Multiple slide offs and accidents also occurred due to the hazardous road conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Mar 9, 6:41 AM CST, 1 hour 34 minutes earlier.

Area forecast discussion, Mar 9, 6:41 AM CST, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
541 AM MST Wed Mar 9 2022

.SHORT TERM...(Today through Thursday night)
Issued at 230 AM MST Wed Mar 9 2022

Winter Storm Watch has been upgraded to a Winter Storm Warning,
and a Winter Weather Advisory has been issued along southern edge
of the warning for today and Thursday.

Initially, fog has been slow to develop along leading edge of the
cold front which has settled into the Colorado and Kansas border
area. Stratus has been favored over fog, probably due to the
slightly stronger winds which have been around 10-15 kts.
Nonetheless, short term models continue to suggest visibility
reductions to less than one mile will occur later this morning,
so will continue to monitor for a possible advisory.

Snow currently across southeast Wyoming/Nebraska panhandle will
gradually shift south through this afternoon with approach of
upper shortwave. Denver cyclone apparent in current observations
will slide southeast into southwest Kansas early this evening.
Snow will quickly fill in to the north of the surface low after
00z. A couple of concerns to note. First, may see a band of
heavier snow set up along the Kansas and Nebraska border area, as
shown by both the NAM and HRRR. Total snow amounts may approach a
foot under that band. Second, as the surface low deepens to our
south, a tight pressure gradient will develop, resulting in a
brief period of very windy conditions. This will occur between
00z and about 04z (5 PM to 9 PM MST), with strongest winds in
southern areas, generally along and south of Highway 40. Wind
gusts to around 50 mph appear possible. Since this is the area
where the snow will develop the latest, some question of how much
snow will actually be on the ground, but it won't take much to
create blizzard or near blizzard conditions. Winds will diminish
between 04-06z, and should end the risk of blizzard conditions,
though it will remain breezy through the night.

The bulk of the snow will fall tonight, with only light snow
lingering into Thursday. Currently only showing an additional inch
or so Thursday morning, mainly in eastern areas, then only very
light snow in the afternoon. Ran the warning and advisory all the
way to 00z, but may be able to cancel early. Temperatures not
really going anywhere on Thursday with highs in the teens.
Thursday night, low temperatures and potential wind chills to 15
below will depend on how fast clouds clear out. It will be close
as most of the area starts to clear out towards 12z, allowing some
radiational cooling to occur. Low temperatures may plummet to near
or slightly below zero, especially in low lying areas, with wind
chills potentially as low as 15 below.

.LONG TERM...(Friday through Wednesday)
Issued at 300 AM MST Wed Mar 9 2022

Fri-Sun: Dry/subsident conditions amidst NNW-NW flow aloft will
prevail in this period.. as a deep/pronounced upper level trough
over the central CONUS progresses eastward across the MS River
Valley (Fri) to the Eastern Seaboard (Sat). Below normal
temperatures will persist through Friday. Pattern-wise.. a warming
trend is anticipated Sat-Sun.. though snow cover is apt to impact
temperatures /mitigate warming/.. depending on snow pack
extent/depth.

Sun night-Mon night: A flatter (relatively speaking) and more
progressive synoptic pattern is anticipated in this period.
Operational runs of the 00Z GFS/ECMWF indicate that shortwave
energy moving ashore the PAC NW Saturday evening (~00Z Sun) will
track eastward into ID/MT on Sunday.. then abruptly dig
southeastward through the Rockies into the Central/Southern Plains
Sun night/Mon. Given the progressive nature of the pattern -- and
that this feature will not move ashore the PAC NW until Sat
(72-84 hrs from now) -- confidence in sensible weather conditions
remains below average.

Tue-Wed: A progressive albeit somewhat active synoptic pattern is
anticipated in this period. At this range, the forecast will be
steered toward climatology.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 536 AM MST Wed Mar 9 2022

At KGLD...patchy freezing fog developing in northeast Colorado,
but surface winds may be too strong and favor stratus. Cannot
completely rule out a brief visibility reduction this morning, but
primarily will see lower ceilings. Snow will develop by mid
afternoon, with peak intensity/visibility reductions generally 00z
to 06z tonight, with some gradual improvement towards 12z as snow
rates diminish.

At KMCK...VFR ceilings early will begin to lower by mid morning
becoming MVFR around 14-15z. Snow will begin to develop by mid
afternoon quickly ramping up after 21z with visibility reductions
to IFR by 00z through the remainder of the TAF period. A brief
period of heavy snow possible tonight.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Winter Storm Warning from 3 PM this afternoon to 6 PM CST
     Thursday for KSZ001-002.

     Winter Storm Warning from 5 PM MST /6 PM CST/ this afternoon to
     5 PM MST /6 PM CST/ Thursday for KSZ003-004-013>016-027>029.

     Winter Weather Advisory from 5 PM MST /6 PM CST/ this afternoon
     to 5 PM MST /6 PM CST/ Thursday for KSZ041-042.

CO...Winter Storm Warning from 2 PM this afternoon to 5 PM MST
     Thursday for COZ090-091.

     Winter Weather Advisory from 5 PM this afternoon to 5 PM MST
     Thursday for COZ092.

NE...Winter Storm Warning from 2 PM MST /3 PM CST/ this afternoon to
     5 PM MST /6 PM CST/ Thursday for NEZ079>081.

&&

SHORT TERM...024
LONG TERM...VINCENT
AVIATION...024
Hazardous weather outlook, Mar 9, 3:50 AM CST, 4 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
250 AM MST Wed Mar 9 2022

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-101000-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
250 AM MST Wed Mar 9 2022 /350 AM CST Wed Mar 9 2022/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

Areas of freezing fog will be possible through this morning in
northeast Colorado and along the Colorado and Kansas border area.
Visibility may be reduced to less than one mile at times.

Snow will develop this afternoon in far northeast Colorado and
southwest Nebraska, developing in the remainder of the area this
evening. Snow may be heavy at times tonight, especially along the
Kansas and Nebraska border area where local amounts may approach a
foot. Elsewhere, generally 4 to 8 inches is expected north of
Interstate 70, with lower amounts south of Interstate 70.

Further south, windy to very windy conditions may develop for a few
hours this evening, between 5 PM MST and midnight MST. During that
time, blizzard or near blizzard conditions will be possible. This
will be mainly south of Interstate 70, and especially south of
Highway 40, where winds may gust over 50 mph at times. Winds will
diminish after midnight.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

Light snow will linger into Thursday, with additional snow amounts up
to one inch possible, mainly Thursday morning.

Wind chills may drop to as low as 15 below Thursday night through
Friday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be required. Snow reports appreciated.

In the hours before

Local storm report, Mar 9, 4:32 AM CST, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
332 AM MST WED MAR 9 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0323 AM     DENSE FOG        5 S BURLINGTON          39.23N 102.28W
03/09/2022                   KIT CARSON         CO   ASOS

            THE ASOS IN BURLINGTON, CO (KITR) REPORTED
            1/4 MILE VISIBILITY ASSOCIATED WITH FREEZING
            FOG AT 1023 UTC.

&&

VINCENT
Local storm report, Mar 9, 6:45 AM CST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
545 AM MST WED MAR 9 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 AM     DENSE FOG        5 S BURLINGTON          39.23N 102.28W
03/09/2022                   KIT CARSON         CO   ASOS

            THE ASOS IN BURLINGTON, CO (KITR) REPORTED
            1/4 MILE VISIBILITY ASSOCIATED WITH FREEZING
            FOG AT 1236 UTC.

&&

VINCENT
Local storm report, Mar 9, 6:47 AM CST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
547 AM MST WED MAR 9 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 AM     DENSE FOG        5 S BURLINGTON          39.23N 102.28W
03/09/2022                   KIT CARSON         CO   ASOS

            THE ASOS IN BURLINGTON, CO (KITR) REPORTED
            1/4 MILE VISIBILITY ASSOCIATED WITH FREEZING
            FOG AT 1153 UTC.

&&

VINCENT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 heavy snow. Local standard time, as filed.

Heavy Snow, Cheyenne

When
March 9, 8:15 AM CST to March 10, 4:30 AM CST
Where
Cheyenne forecast zone
Reported by
Public
Coordinates
39.786, -101.731 (the zone’s center; the record gives no point)

A strong low pressure system produced light snow as well as two bands of moderate snowfall that moved over Cheyenne County. Snow accumulations across the county ranged from 3.5 to 7 inches, with the heaviest snow accumulations observed south of Wheeler, Kansas along the Cheyenne and Sherman county line. A few snow reports from the evening hours on the 9th also mention localized blowing snow due to northeast winds gusting up to 25 mph and the moderate snowfall rate. Key impacts: snow packed roads, slide offs.

Heavy Snow, Sherman

When
March 9, 8:00 AM MST to March 10, 4:00 AM MST
Where
Sherman forecast zone
Reported by
Official NWS Observations
Coordinates
39.351, -101.720 (the zone’s center; the record gives no point)

A strong low pressure system produced light snow as well as two broad bands of moderate snowfall that moved over Sherman County. Snow accumulations across the county ranged from 4.8 to 7 inches, with the heaviest snow accumulations observed in Goodland, Kansas. A few snow reports from the evening hours on the 9th also mention localized blowing snow with visibilities reduced to around one mile due to northeast winds gusting up to 25 mph and the moderate snowfall rate. Key impacts: snow packed roads, slide offs.

Heavy Snow, Rawlins

When
March 9, 9:30 AM CST to March 10, 4:45 AM CST
Where
Rawlins forecast zone
Reported by
Public
Coordinates
39.785, -101.076 (the zone’s center; the record gives no point)

A strong low pressure system produced light snow as well as two bands of moderate snowfall that moved over Rawlins County. Snow accumulations across the county ranged from 4 to 6.3 inches, with the heaviest snow accumulations observed near the town of Blakeman, Kansas. Key impacts: snow packed roads, slide offs.

Heavy Snow, Decatur

When
March 9, 10:00 AM CST to March 10, 5:00 AM CST
Where
Decatur forecast zone
Reported by
Emergency Manager
Coordinates
39.785, -100.460 (the zone’s center; the record gives no point)

A strong low pressure system produced light snow as well as a band of moderate snowfall that moved over Decatur County. Snow accumulations across the county ranged from 3.5 to 6 inches, with the heaviest snow accumulations observed near Oberlin, Kansas. Key impacts: snow packed roads, slide offs.

Heavy Snow, Norton

When
March 9, 10:30 AM CST to March 10, 5:45 AM CST
Where
Norton forecast zone
Reported by
Law Enforcement
Coordinates
39.784, -99.903 (the zone’s center; the record gives no point)

A strong low pressure system produced light snow as well as a band of moderate snowfall that moved over Norton County late in the afternoon to mid evening hours on the 9th. Snow accumulations across the county ranged from 3.2 to 6 inches, with the heaviest snow accumulations observed in the city of Norton, Kansas. Key impacts: snow packed roads, slide offs.

Heavy Snow, Sheridan

When
March 9, 10:45 AM CST to March 10, 6:30 AM CST
Where
Sheridan forecast zone
Reported by
Public
Coordinates
39.350, -100.442 (the zone’s center; the record gives no point)

A strong low pressure system produced light snow as well as a band of moderate snowfall that moved over Sheridan County. Snow accumulations across the county ranged from 6 to 9.7 inches, with the heaviest snow accumulations observed near the town of Angelus, Kansas. Majority of the heavy snow occurred in the southern half of the county. A few snow reports from the evening hours on the 9th also mention localized blowing snow with near white out conditions due to northeast winds gusting up to 26 mph and the moderate snowfall rate. Key impacts: snow packed roads, slide offs.

Heavy Snow, Graham

When
March 9, 11:00 AM CST to March 10, 6:45 AM CST
Where
Graham forecast zone
Reported by
Law Enforcement
Coordinates
39.350, -99.883 (the zone’s center; the record gives no point)

A strong low pressure system produced light snow as well as a band of moderate snowfall that moved over Graham County. Snow accumulations across the county ranged from 6 to 11 inches, with the heaviest snow accumulations observed in Hill City, Kansas. Heaviest snow accumulations occurred from Hill City south while the northern half of the county saw amounts of 6 to 8 inches. With the heavy snow accumulation, several vehicle slide-offs occurred on roads across the county. Key impacts: snow packed roads, slide offs.

Heavy Snow, Gove

When
March 9, 11:15 AM CST to March 10, 8:30 AM CST
Where
Gove forecast zone
Reported by
Emergency Manager
Coordinates
38.916, -100.483 (the zone’s center; the record gives no point)

A strong low pressure system produced light snow as well as a band of moderate snowfall that moved over Gove County for several hours on the evening of the 9th. Snow accumulations across the county ranged from 8 to 13 inches, with the heaviest snow accumulations observed near Quinter, Kansas. Most of the heavy snow fell along Interstate 70. With the heavy accumulations, numerous vehicle slide-offs and accidents were reported across the county. Key impacts: snow packed roads, slide offs.

Heavy Snow, Thomas

When
March 9, 1:00 PM CST to March 10, 6:00 AM CST
Where
Thomas forecast zone
Reported by
CoCoRaHS
Coordinates
39.351, -101.055 (the zone’s center; the record gives no point)

A strong low pressure system produced light snow as well as a band of moderate snowfall that moved over Thomas County. Snow accumulations across the county ranged from 4 to 8 inches, with the heaviest snow accumulations observed in Colby, Kansas. Majority of the county was reported to receive 4 to 6 inches. A few snow reports from the evening hours on the 9th also mention localized blowing snow with visibility down to 1 mile due to northeast winds gusting up to 28 mph and the moderate snowfall rate. Key impacts: snow packed roads, blowing snow, slide offs.

Heavy Snow, Wallace

When
March 9, 3:15 PM MST to March 10, 6:30 AM MST
Where
Wallace forecast zone
Reported by
Law Enforcement
Coordinates
38.917, -101.764 (the zone’s center; the record gives no point)

A strong low pressure system produced light snow as well as a band of moderate snowfall that moved over Wallace County. Snow accumulations across the county ranged from 7 to 13 inches, with the heaviest snow accumulations observed in Sharon Springs and Wallace, Kansas. A few snow reports from the evening hours on the 9th also mention localized blowing snow with reduced visibility to an unknown distance due to northeast winds gusting up to 25 mph and the moderate snowfall rate. Snow-packed roads were also reported across the county. Key impacts: snow packed roads, blowing snow, slide offs.

Heavy Snow, Logan

When
March 9, 4:30 PM CST to March 10, 8:00 AM CST
Where
Logan forecast zone
Reported by
COOP Observer
Coordinates
38.917, -101.148 (the zone’s center; the record gives no point)

A strong low pressure system produced light snow as well as a band of moderate snowfall that moved over Logan County. Snow accumulations across the county ranged from 8.7 to 12.6 inches, with the heaviest snow accumulation observed north of Russell Springs, Kansas. Numerous vehicle slide-offs were reported on Interstate 70 and across other county roadways due to the snow accumulations. Key impacts: snow packed roads, slide offs.

Heavy Snow, Greeley

When
March 9, 7:30 PM MST to March 10, 6:45 AM MST
Where
Greeley forecast zone
Reported by
Law Enforcement
Coordinates
38.481, -101.806 (the zone’s center; the record gives no point)

A strong low pressure system produced light snow as well as a band of moderate snowfall that moved over Greeley County over a span of several hours. Snow accumulations across the county ranged from 5.5 to 8 inches, with the heaviest snow accumulations observed in Tribune, Kansas. Key impacts: snow packed roads, slide offs.

Heavy Snow, Wichita

When
March 9, 8:30 PM CST to March 10, 8:00 AM CST
Where
Wichita forecast zone
Reported by
Law Enforcement
Coordinates
38.482, -101.347 (the zone’s center; the record gives no point)

A strong low pressure system produced light snow as well as a band of moderate snowfall that moved over Wichita County over a span of several hours. Snow accumulations across the county ranged from 0.7 to 12 inches, with the heaviest snow accumulations observed near the Wallace-Greeley-Wichita county line. Widespread 5 to 10 inches were observed in and around the city of Leoti, Kansas. Key impacts: snow packed roads, slide offs.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1013215, 1013249, 1013222, 1013239, 1013241, 1013263, 1013266, 1013275, 1013252, 1013267, 1013271, 1013276, 1013277.